Alert archive / Illinois / Flash Flood Warnings in 2022

Flash Flood Warning 35, NWS Paducah, KY

August 29, 2022Jefferson County, Illinois

NWS Paducah, KY issued this flash flood warning at Aug 29, 2022, 8:50 AM CDT for Jefferson County, Illinois. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 29, 2022, 8:50 AM CDT (13:50 UTC)
Expired
Aug 29, 2022, 2:35 PM CDT
In force
6 hr
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Flood severity
None

County Jefferson County, IL

The radar

The Evansville,IN radar (KVWX), 105 km from the middle of the area, began a volume at 13:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 1.8 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2022-08-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2027 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2022-08-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 181 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2027 J/kg
Mixed-layer CIN
-96 J/kg
Mixed-layer LCL
1001 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
181 m²/s²
0-3 km storm-relative helicity
216 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at Aug 29, 6:24 AM CDT, 2 hours 26 minutes earlier.

Area forecast discussion, Aug 29, 6:24 AM CDT, 2 hours 26 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
624 AM CDT Mon Aug 29 2022

.SHORT TERM...(Today through Wednesday night)
Issued at 339 AM CDT Mon Aug 29 2022

Unsettled weather expected early in the short-term portion of the
forecast humid conditions in place. Relief from the humidity will
arrive Tuesday evening and linger through much of the work week.

Today and tonight: A shortwave/trough axis is expected to move from
northeast OK/northwest AR through our CWA from roughly late morning
through the afternoon. Timing looks to be fairly good with each of
the models with plenty of moisture and instability around to produce
showers and thunderstorms by late morning or early afternoon. Have
POPs increasing from west to east, with likely POPs in the afternoon
during peak heating and as the wave passes through the area.
Instability is progged to be around 1500-2500 J/kg by early
afternoon. Deep layer shear may briefly jump up to around 25kts
with a bit stronger winds between 5 and 7km, but overall flow is
fairly weak. Not out of the question for a few of the storms to
pulse up and become strong or marginally severe. The main threat
from the stronger storms will be gusty wind and marginally severe
hail. Much of the area is outlooked for a Marginal Risk of severe
weather and excessive rainfall for today. In addition, any of the
storms will have the potential to produce heavy rainfall with PWAT
values expected to be around 2 inches or 150%-175% of normal. Not
really surprising with dewpoints surging to the mid 70s! Showers
and thunderstorms will linger through much of the night, but the
storms may become more scattered with loss of daytime heating.
That will be the case until the cold front sags south into the
area late in the night, which may concentrate another area of
showers/storms along and ahead of it. Temperature trends/forecast
will be a bit challenging with precipitation and cloud cover. The
going forecast maintains high temperatures in the mid to upper
80s with lows in the upper 60s to around 70.

Tuesday through Wednesday night: The aforementioned cold front will
continue drifting south/southeast through the area through early
Tuesday afternoon. This will lead to isolated to scattered showers
and thunderstorms ahead of the front, diminishing from northwest to
southeast throughout the day. The front will drift south of the area
by Tuesday evening, bringing and end to the precipitation and
pushing the higher dewpoints south of the CWA overnight. High
pressure will then build across the area, leading to tranquil
conditions through Wednesday night. Highs are expected to be in the
mid to upper 80s (with a few 90 degree readings possible) and
overnight lows in the upper 50s to low 60s, coolest across southern
IL.

.LONG TERM...(Thursday through Sunday)
Issued at 339 AM CDT Mon Aug 29 2022

A large 500 mb ridge will encompass much of the nation late this
week. Mainly dry conditions are expected, aside from a few diurnally
induced showers or thunderstorms over the weekend. A slight increase
in temps and humidity will occur over the four-day period.

On Thursday through Friday, a surface high pressure center will pass
east across the Great Lakes. This high will produce a dry northeast
wind flow. Plenty of sunshine is expected. Afternoon dew points will
be around 60. Daytime highs will be 85 to 90. Overnight lows will be
mainly in the lower 60s.

Over the weekend, the surface high will move far enough east to
allow for some moisture return. Dew points will rise into the mid to
upper 60s. Daily highs will be around 90, with overnight lows in the
60s. A weakness in the 500 mb ridge over the Mississippi Valley
could help support a few diurnal showers or thunderstorms.

&&

.AVIATION...
Issued at 618 AM CDT Mon Aug 29 2022

Challenging forecast for aviation through Tuesday morning. Showers
and thunderstorms will likely impact the TAF site intermittently
through this time period, but exact timing is complicated. Current
thinking is that the best chance for storms will be later this
morning into this afternoon. Put a 3 hour tempo group in each of
the sites for the most likely time period for storms to impact the
TAF site, but this will likely need to be adjusted as storm
develop. There may be a break in the evening before a cold front
approaches later in the night, bringing yet another chance for
showers and storms. The storms will be capable of producing very
heavy downpours, small hail and gusty winds this afternoon and
early evening.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

SHORT TERM...KC
LONG TERM...MY
AVIATION...KC
Hazardous weather outlook, Aug 29, 3:49 AM CDT, 5 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Paducah KY
349 AM CDT Mon Aug 29 2022

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-300900-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
349 AM CDT Mon Aug 29 2022 /449 AM EDT Mon Aug 29 2022/

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

More widespread showers and thunderstorms are expected today and
tonight, most numerous in the afternoon. Locally heavy rain and
lightning are the primary hazards to expect from the storms;
although, a few strong to marginally severe storms are possible
with gusty winds and marginally severe hail.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Scattered showers and thunderstorms will linger through Tuesday
morning before gradually diminishing from northwest to southeast
throughout the day. Locally heavy rain and lightning are the
primary hazards to expect from the storms

There is a slight chance of thunderstorms on Saturday and Sunday,
mainly over western Kentucky and parts of southeast Missouri. Any
storms that occur are forecast to be non severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 29, 1:22 PM CDTSpecial Weather StatementPAHTodd38 min
Aug 29, 1:38 PM CDTSpecial Weather StatementPAHLyon37 min
Aug 29, 2:16 PM CDTSpecial Weather StatementPAHHopkins29 min
Aug 29, 2:33 PM CDTAreal Flood AdvisoryPAHHopkins33 min
Aug 29, 2:46 PM CDTSpecial Weather StatementPAHLivingston44 min
Aug 29, 3:06 PM CDTFlash Flood WarningPAHHopkins108 min
Aug 29, 3:15 PM CDTAreal Flood AdvisoryPAHMcLean, Webster3 hr
Aug 29, 8:41 AM CDTAreal Flood AdvisoryPAHJefferson3 hr
Aug 29, 12:56 PM CDTSpecial Weather StatementPAHGallatin34 min
Aug 29, 6:02 PM CDTSevere Thunderstorm WarningPAHJefferson, Wayne28 min
Aug 29, 6:21 PM CDTSpecial Weather StatementPAHHamilton24 min
Aug 29, 6:08 PM CDTSevere Thunderstorm WarningPAHCape Girardeau, Scott37 min

Nearby

Flash Flood Warnings in Illinois, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.